Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 10, NWS Tampa Bay, FL

June 18, 2023Charlotte County, Lee County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jun 18, 2023, 10:20 AM EDT for Charlotte County, Lee County, Florida. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2023, 10:20 AM EDT (14:20 UTC)
Expired
Jun 18, 2023, 10:30 AM EDT
In force
10 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Charlotte County, FL, Lee County, FL

The radar

The Tampa radar (KTBW), 100 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 2.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

718 
WFUS52 KTBW 181420
TORTBW
FLC015-071-181430-
/O.NEW.KTBW.TO.W.0010.230618T1420Z-230618T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1020 AM EDT Sun Jun 18 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Southwestern Charlotte County in southwestern Florida...
  Northwestern Lee County in southwestern Florida...

* Until 1030 AM EDT.
    
* At 1020 AM EDT, a severe thunderstorm capable of producing a
  tornado was located 15 miles northwest of Pineland, or 16 miles
  southwest of Port Charlotte, moving southeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Charlotte and northwestern Lee Counties, including the
  following locations... Palm Island, Placida, Rotonda, and Grove
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2671 8226 2683 8239 2686 8240 2692 8232
      2685 8214
TIME...MOT...LOC 1420Z 314DEG 21KT 2684 8231 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
1 follow-up statement
235 
WWUS52 KTBW 181427
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1027 AM EDT Sun Jun 18 2023

FLC015-071-181437-
/O.EXP.KTBW.TO.W.0010.000000T0000Z-230618T1430Z/
Charlotte FL-Lee FL-
1027 AM EDT Sun Jun 18 2023

...THE TORNADO WARNING FOR SOUTHWESTERN CHARLOTTE AND NORTHWESTERN
LEE COUNTIES WILL EXPIRE AT 1030 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 2671 8226 2683 8239 2686 8240 2692 8232
      2685 8214
TIME...MOT...LOC 1427Z 314DEG 21KT 2681 8228 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jun 18, 9:28 AM EDT, 52 minutes earlier.

Area forecast discussion, Jun 18, 9:28 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
928 AM EDT Sun Jun 18 2023

...New UPDATE...

.UPDATE...
Issued at 925 AM EDT Sun Jun 18 2023

Overnight convection has largely come to an end across the forecast
area. A few showers and thunderstorms linger along the west coast
and coastal waters. Continued clearing is anticipated this morning
with SWFL the only location that could see showers and storms linger
into the early afternoon hours. With the environment largely
stabilized, widespread redevelopment is not anticipated. Though
afternoon heating and some instability could lead to some isolated
thunderstorms this afternoon across the interior. As skies clear and
abundant sunshine returns, afternoon highs will rebound into the
upper 80s to lower 90s for most. Elevated humidity values mean heat
indicies will once again reach to between 100-105 degrees.

&&

.AVIATION...
(12Z TAFS)
Issued at 742 AM EDT Sun Jun 18 2023

VFR and clearing conditions for northern sites with brief MVFR/IFR
for southern sites through 15/16Z as RA and VCTS slowly exit the
area. VFR conditions expected for all terminals after 16Z. Winds
shifting to the WSW and increasing this afternoon. Diminishing again
this evening through the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  80  91  79 /  80  30  60  40
FMY  91  80  93  80 /  80  30  50  30
GIF  90  75  93  75 /  80  20  70  40
SRQ  89  78  91  78 /  80  40  50  30
BKV  89  72  92  73 /  70  20  70  50
SPG  87  80  88  80 /  80  40  60  40

&&

Sea Breeze Thunderstorm Regime For Sunday: 5
Sea Breeze Thunderstorm Regime For Monday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT...Flannery
UPPER AIR/CLIMATE...Close

In the hours before

Local storm report, Jun 18, 8:19 AM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
819 AM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Tstm Wnd Gst     6 E Saint Petersburg    27.77N 82.57W
06/18/2023  M42 MPH          GMZ830             FL   Mesonet

            Mesonet station XTAM Tampa Bay Cut J.

1242 AM     Tstm Wnd Gst     8 SE Saint Petersburg   27.66N 82.59W
06/18/2023  M48 MPH          GMZ830             FL   Mesonet

            Mesonet station MTBF1 8 SE Saint Petersburg.

0905 PM     Tstm Wnd Gst     Lakeland Highlands      27.96N 81.95W
06/17/2023  M44 MPH          Polk               FL   Mesonet

            Mesonet station AR692 Lakeland.

0957 PM     Tstm Wnd Gst     2 SW Lake Alfred        28.07N 81.75W
06/17/2023  M48 MPH          Polk               FL   ASOS

            ASOS station KGIF Winter Haven.

1110 PM     Tstm Wnd Gst     1 W Jasmine Estates     28.29N 82.70W
06/17/2023  M42 MPH          Pasco              FL   Mesonet

            Mesonet station in Port Richey reported 42
            mph wind gust.

1132 PM     Hail             1 W Odessa              28.20N 82.61W
06/17/2023  E0.88 inch       Pasco              FL   Public

            Report of hail to around nickel size.

1158 PM     Tstm Wnd Gst     6 N Town 'n' Country    28.10N 82.58W
06/17/2023  M52 MPH          Hillsborough       FL   Mesonet

            Home weather station reported 52 mph wind
            gust.

0816 PM     Tstm Wnd Gst     2 NNE Masaryktown       28.47N 82.45W
06/17/2023  M49 MPH          Hernando           FL   ASOS

            ASOS station KBKV Brooksville reported a 43
            knot/49 mph wind gust.

&&
Special weather statement, Jun 18, 10:14 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1014 AM EDT Sun Jun 18 2023

FLZ162-181445-
Coastal Charlotte FL-
1014 AM EDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of southwestern
Charlotte County through 1045 AM EDT...

At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of North Port, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Island, Placida, Rotonda, and Grove City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2680 8227 2679 8227 2682 8228 2692 8238
      2695 8222 2678 8206 2674 8221
TIME...MOT...LOC 1414Z 314DEG 21KT 2688 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 18, 10:14 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1014 AM EDT Sun Jun 18 2023

FLZ162-181500-
Coastal Charlotte FL-
1014 AM EDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of southwestern
Charlotte County through 1100 AM EDT...

At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of North Port, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Island, Placida, Rotonda, and Grove City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2680 8227 2679 8227 2682 8228 2692 8238
      2695 8222 2678 8206 2674 8221
TIME...MOT...LOC 1414Z 314DEG 21KT 2688 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:36 PM EDTSpecial Weather StatementTBWHernando, Pasco39 min
Jun 17, 9:15 PM EDTSpecial Weather StatementTBWHillsborough45 min
Jun 17, 10:20 PM EDTSpecial Marine WarningTBW40 min
Jun 17, 11:03 PM EDTSpecial Marine WarningTBW57 min
Jun 17, 11:17 PM EDTSpecial Weather StatementTBWPasco43 min
Jun 18, 10:10 AM EDTSpecial Marine WarningTBW35 min
Jun 18, 10:14 AM EDTSpecial Weather StatementTBWCharlotte46 min
Jun 18, 10:14 AM EDTSpecial Weather StatementTBWCharlotte31 min
Jun 18, 10:42 AM EDTSpecial Marine WarningTBW48 min
Jun 18, 10:52 AM EDTSpecial Weather StatementTBWLee38 min
Jun 18, 11:26 AM EDTSpecial Weather StatementTBWLee64 min
Jun 18, 3:31 PM EDTAreal Flood AdvisoryTBWLee119 min
Jun 18, 7:09 PM EDTSpecial Marine WarningTBW36 min
Jun 18, 7:28 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Sarasota17 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.